Alert archive / Texas / Tornado Warnings in 2010
Tornado Warning 6, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 24, 2010, 6:07 PM CDT for Cottle County, Motley County, Texas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2010, 6:07 PM CDT (23:07 UTC)
- Expired
- May 24, 2010, 6:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Cottle County, TX, Motley County, TX
The radar
The Lubbock radar (KLBB), 119 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:20 PM CDT | FUNNEL CLOUD | 5 Wsw Paducah, TX | PADUCAH FD REPORTS A BRIEF FUNNEL CLOUD |
| May 24, 6:25 PM CDT | HAIL 1 | 12 W Paducah, TX | QUARTER SIZE HAIL AT THE MATADOR WILDLIFE MANAGEMENT AREA HQ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2157 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 12.2
The text
As transmitted, in the capitals the NWS used until 2016.
362 WFUS54 KLUB 242307 TORLUB TXC101-345-242345- /O.NEW.KLUB.TO.W.0006.100524T2307Z-100524T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 607 PM CDT MON MAY 24 2010 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN MOTLEY COUNTY IN NORTHWEST TEXAS. WESTERN COTTLE COUNTY IN NORTHWEST TEXAS. * UNTIL 645 PM CDT * AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED OVER MOTLEY COUNTY...OR ABOUT 13 MILES SOUTHEAST OF MATADOR...MOVING NORTHEAST AT 20 MPH. * THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF WESTERN COTTLE AND SOUTHEASTERN MOTLEY COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. && LAT...LON 3384 10059 3390 10074 3415 10060 3400 10033 TIME...MOT...LOC 2307Z 219DEG 17KT 3392 10063 $$
1 follow-up statement
056 WWUS54 KLUB 242321 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 621 PM CDT MON MAY 24 2010 TXC101-345-242345- /O.CON.KLUB.TO.W.0006.000000T0000Z-100524T2345Z/ MOTLEY TX-COTTLE TX- 621 PM CDT MON MAY 24 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WESTERN COTTLE AND EASTERN MOTLEY COUNTIES... AT 620 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS REPORTED. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED OVER EASTERN MOTLEY COUNTY...OR ABOUT 14 MILES EAST OF MATADOR...MOVING NORTHEAST AT 20 MPH. A FUNNEL CLOUD HAS BEEN REPORTED 5 MILES WEST OF PADUCAH. THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF WESTERN COTTLE AND EASTERN MOTLEY COUNTIES. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE IN LUBBOCK AT 8 0 6 7 4 5 1 2 9 0. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. THIS TORNADO MAY BE WRAPPED IN RAIN AND NOT EASILY SEEN. IF YOU WAIT UNTIL YOU SEE OR HEAR IT COMING IT MAY BE TOO LATE. TAKE SHELTER NOW! TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE IN LUBBOCK AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3391 10056 3397 10065 3415 10060 3400 10033 TIME...MOT...LOC 2321Z 219DEG 17KT 3397 10058 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 3:33 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 24, 3:33 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 333 PM CDT MON MAY 24 2010 .SHORT TERM... SCATTERED TSTM DEVELOPMENT IS ONGOING EAST OF A NEARLY STATIONARY DRYLINE RUNNING ROUGHLY ALONG I-27 TO LUBBOCK...THEN BENDING SW INTO SRN TERRY COUNTY WHERE THE DRYLINE INTERSECTS AN OUTFLOW BOUNDARY MOVING NW FROM STORM ACTIVITY IN THE PERMIAN BASIN...IN THIS SECTOR THE DRYLINE/OUTFLOW BOUNDARY WAS SLOWLY RETREATING TO THE NW. CURRENTLY...THE STORMS CONTINUE TO STRUGGLE AGAINST REMAINING CAP BETWEEN 600-650 MB AS INDICATED ON KAMA 18Z SOUNDING. WE DO THINK THAT BETWEEN NOW AND 8 PM OR SO THERE IS THE POTENTIAL FOR AT LEAST ISOLATED CELLS TO BREACH THE CAP AND REALIZE CAPES UP TO ABOUT 3000 J/KG. SHEAR IS ON THE LOW SIDE...BUT BACKED SFC WINDS ARE RESULTING IN MODEST SR-HELICITY AND THIS SHOULD INCREASE THIS EVENING AS LOW-LVL WINDS BACK AND STRENGTHEN SO WILL MAINTAIN MENTION OF SVR IN THE FCST. TONIGHT...THE DRYLINE WILL RETREAT QUICKLY INTO EASTERN NM AND WE EXPECT A RETURN OF LOW STRATUS ACROSS THE AREA. SW FLOW ALOFT AROUND BROAD UPPER TROUGH TO OUR WEST SHOULD PRODUCE PERIODS OF ENHANCED /ALTHOUGH MODEST/ ASCENT THROUGH THE NIGHT THAT MIGHT BE ENOUGH TO GENERATE A FEW ELEVATED STORMS IN CONJUNCTION WITH THE LOW-LEVEL JET...THIS POTENTIAL WILL BE MAINLY ACROSS THE ROLLING PLAINS. TUESDAY...ANOTHER SHORTWAVE WILL SWING NEWD ACROSS NM...BRUSHING WTX. WITH THE DRYLINE NEAR THE TX/NM BORDER...AFTERNOON TSTM CHANCES SHOULD BE HIGHEST ACROSS OUR WESTERN ZONES. AGAIN...PROGS OF DEEP-LAYER SHEAR AND INSTABILITY ARE SUFFICIENT FOR A CHANCE OF SVR WX FROM ANY STORMS THAT DO DEVELOP...ESPECIALLY IN THE NW WHERE SHEAR WILL BE STRONGEST. DUE TO GREATER STRATUS COVERAGE IN THE MORNING AND DEEPER MOISTURE ACROSS THE WESTERN ZONES...THEY SHOULD NOT WARM UP AS MUCH ON TUE AND WE EXPECT HIGH TEMPS MAINLY IN THE MID-80S AREAWIDE. && .LONG TERM... HIGHLY AMPLIFIED PATTERN OF RECENT DAYS WILL CONTINUE THROUGH THE REMAINDER OF THIS WEEK WITH ONE NOTABLE DIFFERENCE...THE BLOCKING RIDGE ACROSS THE ERN CONUS WILL BEGIN RETROGRADING BEFORE TAKING UP RESIDENCE IN THE GREAT PLAINS BY FRI. UPSHOT OF THIS LOCALLY WILL BE A DIMINISHING MID/UPPER TROPOSPHERIC FLOW WITH THE DRYLINE TAKING REFUGE IN NM. BEST CHANCE FOR WETTING RAINS APPEARS TO BE TUE EVENING AS MOST MODELS SUGGEST LATE DAY TERRAIN-INDUCED CONVECTION IN NM POSSIBLY AMPLIFYING INTO AN MCS AS THE LLJ EMERGES. PRESENCE OF RESPECTABLE MID-LEVEL WINDS DURING THIS TIME WOULD FAVOR TRANSPORTING SOME OF THIS ACTIVITY INTO OUR CWA...SO CHANCE POPS CONTINUE TUE NIGHT ON THE CAPROCK. BEYOND THIS TIME PRECIP CHANCES ARE LESS CERTAIN AS THE STEERING FLOW SLACKENS AND HEIGHTS GRADUALLY BUILD. PERSISTENT SELY LL FLOW WOULD FAVOR LATE DAY TSRA ALONG THE HIGHER TERRAIN OF NM POSSIBLY THREATENING OUR WRN ZONES BY SUNSET EACH NIGHT. BUT WILL KEEP THIS SCENARIO RELEGATED TO WED NIGHT FOR NOW AS UNCERTAINTY BEYOND THIS TIME IS TOO GREAT. ALTHOUGH CAPPING IS WEAK TO NON-EXISTENT ACROSS THE CWA DURING PEAK HEATING WED- THU...LACK OF FOCUSED LIFT MAY PRECLUDE STORMS ESPECIALLY OFF THE CAPROCK. HOWEVER...ANY PRE-EXISTING CONVECTIVE BOUNDARIES COULD CERTAINLY COMPENSATE FOR SYNOPTIC LIFT. GFS/ECMWF/GEM ALL INDICATE THE SOUTHERN EXTENT OF THE L/W RIDGE WILL WEAR DOWN MEMORIAL DAY WEEKEND AS A PACIFIC TROF LIFTS NORTHEAST ACROSS THE CENTRAL ROCKIES. NORTHWARD DISPLACEMENT OF THIS TROF DOES NOT INSPIRE MUCH CONFIDENCE IN ADDING PRECIP MENTION FOR SUCH A HIGH VIS HOLIDAY WEEKEND...SO WILL KEEP PRECIP MENTION AT BAY EVEN THOUGH THE DRYLINE WILL LIKELY MAKE A RETURN UNDER A DEEPENING SWLY FLOW. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 57 83 59 81 59 / 10 30 30 20 20 TULIA 60 83 63 80 61 / 20 20 30 20 10 PLAINVIEW 61 84 64 79 61 / 20 20 30 20 10 LEVELLAND 63 85 62 81 62 / 20 20 30 20 20 LUBBOCK 66 85 63 81 63 / 20 20 30 20 20 DENVER CITY 66 86 62 85 62 / 20 20 30 20 20 BROWNFIELD 68 86 63 83 63 / 20 20 30 20 20 CHILDRESS 68 86 65 85 64 / 20 20 20 10 10 SPUR 66 85 66 78 64 / 20 20 20 10 10 ASPERMONT 68 85 66 82 66 / 20 20 20 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33/93
Hazardous weather outlook, May 24, 11:12 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1112 AM CDT MON MAY 24 2010 TXZ021>044-251615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1112 AM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND EAST OF A DRYLINE THIS AFTERNOON. THE BEST CHANCES FOR THUNDERSTORM DEVELOPMENT ARE EXPECTED TO BE EAST OF US HIGHWAY 385. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE DRYLINE WILL RETREAT WEST INTO NEW MEXICO THIS EVENING...WITH THE SEVERE THUNDERSTORM THREAT CONTINUING ACROSS THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY. WEAKER WIND SHEAR AND DECREASING INSTABILITY WILL BEGIN TO LIMIT THE RISK OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 24, 3:55 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 355 PM CDT MON MAY 24 2010 TXZ024-025-242130- BRISCOE-HALL- 355 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR HALL AND BRISCOE COUNTIES... AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL BRISCOE COUNTY...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL...WINDS SPEEDS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AMP
Special weather statement, May 24, 4:32 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 432 PM CDT MON MAY 24 2010 TXZ031-032-037-038-242200- COTTLE-DICKENS-KING-MOTLEY- 432 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR DICKENS...KING...COTTLE AND MOTLEY COUNTIES... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 22 MILES WEST OF GUTHRIE...MOVING NORTH AT 30 MPH. PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, May 24, 4:45 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 445 PM CDT MON MAY 24 2010 TXZ024-242230- BRISCOE- 445 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE COUNTY... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF SILVERTON...MOVING NORTH AT 35 MPH. PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AMP
Local storm report, May 24, 4:48 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
448 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 8 N LOCKNEY 34.24N 101.44W
05/24/2010 E1.75 INCH FLOYD TX TRAINED SPOTTER
GOLFBALL SIZE HAIL REPORTED 8 MILES NORTH OF LOCKNEY
&&
EVENT NUMBER LUB1000150
JORDANSpecial weather statement, May 24, 5:05 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 505 PM CDT MON MAY 24 2010 TXZ025-026-031-032-242230- CHILDRESS-COTTLE-HALL-MOTLEY- 505 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR COTTLE...MOTLEY...HALL AND CHILDRESS COUNTIES... AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL MOTLEY COUNTY...MOVING NORTH AT 45 MPH. PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MEADOWS
Local storm report, May 24, 5:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL MATADOR 34.02N 100.82W
05/24/2010 E0.75 INCH MOTLEY TX PUBLIC
PENNY SIZE HAIL REPORTED AT THE TEXACO GAS STATION IN
MATADOR
&&
EVENT NUMBER LUB1000151
JORDANThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:09 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Swisher | 36 min |
| May 24, 4:40 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Swisher | 24 min |
| May 24, 4:43 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King, Motley | 47 min |
| May 24, 4:53 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 23 min |
| May 24, 5:36 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King, Motley | 54 min |
| May 24, 6:32 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Hall, Motley | 43 min |
| May 24, 6:52 PM CDT | Tornado Warning | LUB | Cottle | 23 min |
Nearby
Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.